Last Friday I saw my gastro.
We have a very formal relationship. I come in and sign my name at the sliding window, write out a check for my copay, page through a couple magazines, and then he summons me to the last office on the left. His office is very cold and clean, and it smells like freon even in the winter. He sits down behind his monstrous bare desk, which takes up half the room, and thumbs through a single manila folder with my name on it. On the window ledge there is a pop-out rubber model of a liver squashed atop a pile of intestines. A medication brand name is painted in pink across the liver. Otherwise, the ledge is bare.
This is good, I tell myself. This means he’s probably not prone to leaving instruments inside patients. Which wouldn’t matter since he won’t be operating on me any time soon as he is not a surgeon. He turns some blank pages and looks up at me. He never smiles. If I make a joke, he pulls the non-laugher trick from Seinfeld. Oh. That’s funny.
“So how are you feeling?”
I explain the sedated feeling I’ve been having for…well, for a while now.
“Hmm. I’ve never heard of that as a side effect.” He steeples his fingers and stares off behind me. “Well. You could always drink a lot of caffeine. Coffee, Mountain Dew.”
I tell him that once drunk, coffee spends a nanosecond inside me before bolting, and that I’m trying to stay away from soda as it is soda.
He writes me a new Imuran prescription, I go to the pharmacy downtown and spend fifteen minutes finding necessaries such as flip flops and Yuengling. I drive home and rip open the prescription bag and read the side effects blurb:
(Granted, it is a ways down the page, under What side effects may I notice from receiving azathioprine (imuran)? Side effects that you should report to your prescriber or health care professional as soon as possible. Yep, that’s it: unusual tiredness or weakness.)
On the positive side, he was encouraging about my idea to gradually lower the dosage of Imuran from 150 to 125, whereas my previous NP pretty much bitch-slapped the thought away.
*Okay, so as the Eckerd link is no longer happy, I’ve posted a new one.